Texas, 2002

Hail in Texas, November 11, 2002

November 11, 2002 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms developed over the south-central sections of the Texas panhandle during the afternoon hours producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed over the south-central sections of the Texas panhandle during the afternoon hours producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 11, 4:10 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Nov 11, 4:10 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
410 AM CST MON NOV 11 2002

LATEST RADAR IMAGERY SHOWS SOME LIGHT SHOWERS OVER ERN ZNS
ASSOCIATED WITH A SHORTWAVE TROF TRAVERSING THE AREA. IT APPEARS
ANOTHER SUCH FEATURE WILL BE AFFECTING THE PNHDLS WX LATER TODAY...
AND WILL RETAIN THE LOW POPS FOR ERN SECTIONS OF FCST AREA TODAY.
LATER SHIFTS CAN DECIDE WHETHER OR NOT TO EXTEND POPS INTO SECOND
PERIOD FOR THIS SAME AREA SHOULD PRECIP THREAT LINGER. COOLER TEMPS
EXPECTED ALL SECTIONS TODAY AS A REINFORCING SURGE OF COOL HIGH
PRESSURE SLIDES DOWN THE PLAINS STATES.

FOR TUE AND WED...SFC HIGH SLIDES TO THE SE AND RETURN FLOW
COMMENCES AS LEESIDE TROF ESTABLISHES ITSELF. TEMPS TO WARM SLIGHTLY
ON TUE...MORESO WED. OVERALL UA PATTERN FEATURES A PROGRESSIVE
POSITIVE PNA TYPE. UPPER LEVEL RIDGE PROGGED TO SLIDE INTO THE
ROCKIES AND PLAINS LATER TUE AND WED TO AID IN THE WARMING TREND.
SHORT RANGE MODELS IN AGREEMENT.

WARMING TREND TO BE SHORT LIVED AS A NORTHERN STREAM SHORTWAVE TROF
DROPS SEWD THRU CNTRL AND SRN PLAINS LATER WED NIGHT AND THU. THE
CORRESPONDING COLD FRONT SHOULD MOVE THRU FCST AREA LATE WED NIGHT
OR EARLY THU...CAUSING ANOTHER SETBACK IN TEMPS FOR THU AND FRI.
MODERATING TEMPS AGAIN EXPECTED FOR SAT THRU MON AS UPPER RIDGE
INFLUENCES THE REGION. NO POPS AFTER TODAY AS THIS TYPE OF PNA
PATTERN IS GENERALLY A DRY ONE FOR PNHDLS THIS TIME OF YEAR. LATEST
ECMWF/CANADIAN/NOGAPS/GFS/UKMET IN SOME SEMBLANCE OF AGREEMENT IN
MAINTAINING PRESENT WX PATTERN FOR NEXT 7 DAYS. IN GENERAL...
PREVIOUS PCKG IN GOOD SHAPE WITH SOME TWEEKS HERE AND THERE PLANNED.
PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    55 29 60 33 / 00 00 00 00
BEAVER      54 29 59 32 / 20 00 00 00
BOISE CITY  54 26 57 31 / 00 00 00 00
BORGER      56 29 60 33 / 00 00 00 00
BOYS RANCH  56 28 59 32 / 00 00 00 00
CANYON      55 29 60 33 / 00 00 00 00
CLARENDON   57 30 61 35 / 20 00 00 00
DALHART     54 27 58 31 / 00 00 00 00
GUYMON      54 28 59 32 / 00 00 00 00
HEREFORD    56 29 60 31 / 00 00 00 00
LIPSCOMB    54 29 60 32 / 20 00 00 00
SHAMROCK    57 32 61 35 / 20 00 00 00
WELLINGTON  57 32 62 35 / 20 00 00 00

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Nov 11, 1:00 PM CST, 1 hour 55 minutes before
OKZ001>003-TXZ001>020-121200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL...BUT
THEY ARE EXPECTED TO STAY BELOW SEVERE LEVELS. THE THUNDERSTORM
ACTIVITY SHOULD DECREASE AFTER SUNSET WITH THE LOSS OF DAY TIME
HEATING.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED UNLESS THE THUNDERSTORMS
SIGNIFICANTLY INTENSIFY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GOEHRING

The radar

The Amarillo radar (KAMA), 10 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Potter

When
November 11, 2:55 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.200, -101.817

Hail, Randall

When
November 11, 3:15 PM CST
Where
Randall County, Umbarger
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.950, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322373, 5322374.